Students Caught Abusing Otc Drugs

Advertisement

A middle school class was disrupted Jan. 23 by alleged drug abuse. One girl was taken to the hospital strapped to a backboard, another was led away by police.

Experimentation with an over-the-counter brand-name medication, Coricidin, was at the root of the problem.

Overdosing on Coricidin is the most recent twist in the use of dangerous drugs by minors, according to a letter sent home to parents Jan. 24 by Frank Larby, principal of Rim Country Middle School.

The Payson Police Department has only seen the drug come onto the scene in the last three months, Lt. Don Engler said.

Because it is an over-the-counter drug, no charges are being filed, Engler said. However, the girls will be facing school disciplinary measures.

The primary concern of police is the seriousness of overdosing. The most dangerous results are brain and liver damage and death. Engler said abuse of Coricidin has resulted in three deaths in the Southwest that he is aware of. One other person in Payson has been hospitalized because of it, he said.

Engler said the abuse of such non-prescription medications has been mostly among young people, ages 12 to 18.

The other, less severe, effects of the drug are:

  • Slight impairment and psychedelic effects
  • Visual hallucinations and more severe impairment
  • More extreme hallucinations and incoherence
  • Mind and body disassociation

The element of Coricidin that causes the problems is dextromethorphan -- a common ingredient in cold and cough medications -- which is comparable to ketamine hydrochloride, an analog of PCP, Engler said.

Anyone with suspicions that a child is abusing over-the-counter drugs is encouraged to call the Payson Police Department at 474-5177.

Commenting has been disabled for this item.